Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Charleston, SC

May 17, 2012McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2012, 2:56 PM EDT for McIntosh County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 2:56 PM EDT (18:56 UTC)
Expired
May 17, 2012, 3:43 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 105 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:10 PM EDTTSTM WND DMG4 Nw Darien, GASEVERAL TREES DOWN NEAR INTERSECTION OF COX RD AND HWY 251.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS52 KCHS 171856
SVRCHS
GAC191-172000-
/O.NEW.KCHS.SV.W.0068.120517T1856Z-120517T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
256 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCINTOSH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 400 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR COX...MOVING SOUTHEAST AT 5 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO QUARTER SIZE...
  TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  TOWNSEND...COX...EULONIA...DARIEN...RIDGEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER AS THUNDERSTORMS APPROACH.

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024...WHEN IT IS
SAFE TO DO SO.

&&

LAT...LON 3132 8136 3130 8142 3133 8144 3135 8151
      3143 8161 3147 8162 3148 8164 3149 8164
      3157 8156 3153 8117 3140 8125 3137 8125
      3137 8127 3134 8127 3131 8125 3129 8129
TIME...MOT...LOC 1857Z 305DEG 6KT 3147 8160

$$
3 follow-up statements
572 
WWUS52 KCHS 171910
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT THU MAY 17 2012

GAC191-172000-
/O.CON.KCHS.SV.W.0068.000000T0000Z-120517T2000Z/
MCINTOSH GA-
310 PM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN MCINTOSH COUNTY...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR DARIEN...MOVING EAST AT 10 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BLACKBEARD
ISLAND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SAPELO ISLAND...TOWNSEND...VALONA AND WOLF
ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

&&

LAT...LON 3132 8136 3130 8142 3133 8144 3135 8151
      3143 8161 3147 8162 3148 8164 3149 8164
      3157 8156 3153 8117 3140 8125 3137 8125
      3137 8127 3134 8127 3131 8125 3129 8129
TIME...MOT...LOC 1911Z 291DEG 10KT 3139 8147

$$
134 
WWUS52 KCHS 171926
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
326 PM EDT THU MAY 17 2012

GAC191-172000-
/O.CON.KCHS.SV.W.0068.000000T0000Z-120517T2000Z/
MCINTOSH GA-
326 PM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN MCINTOSH COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR DARIEN...MOVING EAST AT 10 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BLACKBEARD
ISLAND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SAPELO ISLAND...TOWNSEND...VALONA AND WOLF
ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3132 8136 3130 8142 3133 8144 3135 8151
      3143 8161 3147 8162 3148 8164 3149 8164
      3157 8156 3153 8117 3140 8125 3137 8125
      3137 8127 3134 8127 3131 8125 3129 8129
TIME...MOT...LOC 1926Z 291DEG 10KT 3135 8140

$$
817 
WWUS52 KCHS 171943
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT THU MAY 17 2012

GAC191-171953-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-120517T2000Z/
MCINTOSH GA-
343 PM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCINTOSH COUNTY HAS
BEEN CANCELLED...

AT 343 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3132 8136 3130 8142 3133 8144 3135 8151
      3143 8161 3147 8162 3148 8164 3149 8164
      3157 8156 3153 8117 3140 8125 3137 8125
      3137 8127 3134 8127 3131 8125 3129 8129
TIME...MOT...LOC 1943Z 291DEG 10KT 3133 8135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:30 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 17, 10:30 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT THU MAY 17 2012

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL LINGER ACROSS THE REGION INTO
TONIGHT. HIGH PRESSURE WILL BUILD SOUTHWARD INTO THE REGION ON
FRIDAY AND WILL LINGER ALONG THE EASTERN SEABOARD THROUGH THE
WEEKEND. THE HIGH WILL DISSIPATE MONDAY AND TUESDAY AND A WEAK
COLD FRONT WILL APPROACH FROM THE NORTHWEST BY THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COMPLEX SETUP TODAY DUE TO A PERSISTENT UPPER LOW JUST TO THE
WEST AND VARIOUS SURFACE BOUNDARIES IN PLACE. THE AIRMASS REMAINS
QUITE MOIST WITH PRECIPITABLE WATER READINGS ON THE 12Z CHS RAOB
AT 1.57 INCHES. 0-6 KM MEAN WIND IS ONLY 10 KT SO CONVECTION WILL
BE VERY SLOW-MOVING. SO FAR TODAY THERE IS QUITE A BIT OF LOW AND
MID LEVEL CLOUDINESS WHICH IS SLOWING SURFACE HEATING. ALTHOUGH
SOME SHOWERS ARE MOVING INTO WESTERN ZONES IN ASSOCIATION WITH THE
UPPER LOW...WE THINK AN INITIAL FOCUS FOR MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL BE THE CHARLESTON TRI-COUNTY. THE NAM SHOWS
AN AREA OF ENHANCED UPPER JET DIVERGENCE SHIFTING INTO SOUTHERN SC
TOWARD 18Z...COINCIDENT WITH A POTENT SHORTWAVE. ADDITIONALLY A
WEAK SURFACE TROUGH IS DRAPED ACROSS SOUTHERN SC WHICH COULD
PROVIDE A TRIGGER FOR CONVECTION. WE INCREASED POPS TO LIKELY OVER
OUR NORTHERN ZONES LATER THIS AFTERNOON WITH AN ACROSS THE BOARD
INCREASE ELSEWHERE PER RADAR TRENDS SHOWING ACTIVITY BEGINNING TO
POP UP JUST ABOUT EVERYWHERE. SEVERE WEATHER POTENTIAL LOOKS QUITE
LOW ALTHOUGH HEAVY RAINFALL COULD BE AN ISSUE IN SPOTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SURFACE HIGH PRES BUILDING N OF THE REGION TONIGHT WILL NUDGE THE
SYNOPTIC SCALE BOUNDARY TO THE S OF OUR FORECAST AREA. THE
ATMOSPHERE DOES NOT REALLY DRY OUT TOO MUCH AND WE THINK CLOUDS
AND PERHAPS SOME SHOWERS AND TSTMS MANY REDEVELOP ALONG SOME OF
OUR COASTAL AREAS ONCE AGAIN LATE BUT THE CONVERGENCE PATTERN
IS NOT NEARLY AS STRONG WITH NE FLOW. THE MID LEVEL LOW LOOKS
TO STALL ACROSS EASTERN SOUTH CAROLINA AND MODELS INDICATE SHOWERS
MAY PERSIST ALONG COASTAL SOUTH CAROLINA AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...THE LINGERING 500 MB TROF/CLOSED UPPER LOW
WILL SIT DIRECTLY OVER THE SOUTHEAST COAST AND IS EXPECTED TO ONLY
MEANDER VERY SLIGHTLY. AT THE SURFACE...LOW LEVEL RIDGING WILL
BECOME WELL ESTABLISHED ACROSS THE FORECAST AREA WITH A PINCHED
PRESSURE GRADIENT AND PERSISTENT NE FLOW. MODEL SOLUTIONS SEEM TO BE
FAVORING SE GA AND THE IMMEDIATE COAST FOR THE BEST PRECIP
COVERAGE...WHICH LINES UP WELL WITH THE BEST SURFACE HEATING AND LOW
LEVEL CONVERGENCE. WILL STICK WITH SLIGHT CHANCE TO CHANCE
POPS...MAINLY FAVORING SE GA FOR THE AFTERNOON/EVENING. WITH THE
TIGHT PRESSURE GRADIENT ON THE EASTERN PERIPHERY OF THE SURFACE
RIDGE...A BREEZY NE FLOW IS EXPECTED TO PREVAIL. CLOUD COVER THE NE
FLOW WILL KEEP TEMPS DOWN JUST A BIT...WITH HIGHS RISING TO AROUND
80/LOW 80S AND LOWS FALLING INTO THE UPPER 50S NORTH...LOW 60S
SOUTH.

SATURDAY THROUGH SUNDAY...THERE WILL BE LITTLE CHANGE ALOFT AS THE
UPPER LOW DRIFTS ABOUT THE SOUTHEAST COASTAL REGION. HIGH PRESSURE
OVER THE MID ATLANTIC WILL REMAIN IN PLACE WITH LOW LEVEL RIDGING
EXTENDING DOWN THE EAST SIDE OF THE APPALACHIANS. MODERATE NE FLOW
WILL CONTINUE THROUGH THE DURATION OF THE WEEKEND AS THE MAIN
FORECAST QUESTION REVOLVES AROUND PRECIP CHANCES. THE SUITE OF MODEL
GUIDANCE HAS CONSISTENTLY SHOWN THE DEVELOPMENT OF AN OFFSHORE LOW
THAT PASSES WELL OFF THE EAST COAST AND LIFTS NORTHWARD THROUGH THE
WEEKEND. THE NAM/GFS FAVOR DRY CONDITIONS OVER THE FORECAST AREA
THROUGH THE WEEKEND...WITH PRECIP JUST OFFSHORE ASSOCIATED WITH A
BAND OF CONVERGENCE. THE ECMWF ON THE OTHER HAND HAS BEEN QUITE
CONSISTENT SHOWING PRECIP MOVING ONSHORE AND COVERING THE AREA. I
HAVE FAVORED THE DRY SOLUTIONS BY GOING WITH VERY LOW END POPS...BUT
HAVE KEPT THINGS IN THE SLIGHT CHANCE RANGE AS A NOD TO THE ECMWF.
TEMPS WILL BE VERY SIMILAR DAY TO DAY...JUST A FEW DEGREES BELOW
CLIMO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED UPPER LOW IS EXPECTED TO LINGER OVER THE REGION MONDAY
AND INTO TUESDAY...BEFORE BEGINNING TO INTERACT WITH SHORTWAVE
ENERGY MOVING ACROSS THE GREAT LAKES. AS IT DOES THE LOW WILL OPEN
UP AND EVENTUALLY BECOME ABSORBED INTO THE APPROACHING TROF. THROUGH
THE END OF THE PERIOD...GENERAL TROFFING WILL REMAIN IN PLACE AND
BEGIN TO WEAKEN INTO MID WEEK. THE MID ATLANTIC SURFACE HIGH WILL
WEAKEN THROUGH MONDAY AND A RATHER NEBULOUS PATTERN WILL PERSIST
THEREAFTER AS A SLOW MOVING COLD FRONT APPROACHES FROM THE
NORTHWEST. OTHER THAN SOME DIURNAL SHOWERS/STORMS...THE OVERALL
PERIOD WILL BE QUIET. I HAVE GENERALLY KEPT POPS IN THE SLIGHT
CHANCE RANGE THROUGH THE PERIOD. CONCERNING TEMPERATURES...THE
PERIOD WILL START OFF NEAR NORMAL WITH A WARMING TREND THEREAFTER
BACK TO ABOVE NORMAL.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
BOTH TERMINALS VFR AT 11Z WITH 06Z SOUNDINGS INDICATING A CAP
HAS DEVELOPED AT KCHS AFTER THE NOCTURNAL CONVECTION WHILE A
WEAKER CAP NOTED ALONG AND W OF I-95 INCLUDING THE SAVANNAH
AREA. THE PRESENCE OF THE UPPER LOW AND LOW LEVEL BOUNDARIES
INCLUDING THE SEA BREEZE SHOULD INCREASE SHOWER AND TSTM
COVERAGE THIS AFTERNOON BUT TIMING/INITIATION/COVERAGE REMAIN
DIFFICULT ONCE AGAIN ALONG THE COASTAL CORRIDOR.

THE CONCERN FOR TONIGHT IS DEVELOPMENT AND ADVECTION OF LOW CLOUDS
AS SURFACE WINDS TURN NE. NUMERICAL GUIDANCE SUGGESTS MVFR/IFR CIGS
COULD SPREAD INTO THE REGION TONIGHT AND WE HAVE TRENDED TOWARD
THE LOWER CIGS WITH GRADUAL LOWERING CONDITIONS.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR LEVEL CEILINGS WILL BE
POSSIBLE THROUGH FRIDAY. BREEZY CONDITIONS EXPECTED THROUGH THE
WEEKEND.

&&

.MARINE...
CONDITIONS WILL BEGIN TO DETERIORATE TONIGHT AS HIGH PRES TO THE
N BUILDS A TIGHTER GRADIENT OVER THE WATERS. MARINE GUIDANCE IS
STRONGEST ON THE NAM SIDE AND WEAKER WITH THE GFS. OVERALL WE
SPLIT THE DIFFERENCE AND ALLOW WINDS TO INCREASE TO NEAR 15 KT
WITH GUSTS NEARING 25 KT LATE. SEAS BUILDING TO 3 TO 5 FT FROM
TODAY/S 2 TO 3 FT.

FRIDAY THROUGH MONDAY...HIGH PRESSURE WILL BE POSITIONED OVER THE
MID ATLANTIC WITH A TIGHT NORTHEAST PRESSURE GRADIENT IN PLACE OVER
THE LOCAL WATERS ON FRIDAY. WINDS AND SEAS EXPECTED TO BE ELEVATED
THROUGH THE DAY ON FRIDAY...AND SCA/S MAY POSSIBLY BE NEEDED FOR
PORTIONS OF THE WATERS. RIGHT NOW IT APPEARS MOST LIKELY FOR THE
CHARLESTON NEARSHORE WATERS AND PERHAPS THE CHARLESTON HARBOR. THE
ELEVATED WINDS/SEAS AND NEAR SCA CONDITIONS WILL PERSIST INTO
SATURDAY AS THE TIGHT PRESSURE GRADIENT CONTINUES THROUGH THE
WEEKEND. THE SURFACE HIGH AND ASSOCIATED PINCHED GRADIENT WILL BEGIN
TO WEAKEN EARLY NEXT WEEK.

RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT
THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT MODERATE
NORTHEAST/EAST WIND PREVAILING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...
MARINE...BSH
Hazardous weather outlook, May 17, 6:57 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
657 AM EDT THU MAY 17 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-181100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
657 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RIP CURRENTS...MODERATE ONSHORE FLOW AND SMALL SWELLS WILL LEAD
TO AN ELEVATED RISK FOR RIP CURRENTS LATE THIS WEEK INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 17, 1:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             2 SSE SUMMERVILLE       33.00N  80.17W
05/17/2012  E0.70 INCH       DORCHESTER         SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL AT CORNER OF
            JAMISON RD AND GAHAGAN RD.

&&

EVENT NUMBER CHS1200178

JRL
Local storm report, May 17, 2:25 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       SUMMERVILLE             33.02N  80.17W
05/17/2012  M3.55 INCH       DORCHESTER         SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3.55 INCHES OF RAINFALL OVER
            LAST FEW HOURS.

&&

EVENT NUMBER CHS1200179

RJB
Special weather statement, May 17, 2:32 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT THU MAY 17 2012

SCZ042-043-047-171930-
HAMPTON-INLAND COLLETON-INLAND JASPER-
232 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER AND
COLLETON COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM STOKES TO
FURMAN...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...CUMMINGS...EARLY BRANCH...ESTILL...FURMAN...
GILLISONVILLE...GRAYS...HENDERSONVILLE...ISLANDTON...LENA...
MCPHERSONVILLE...PINELAND...ROUND O...RUFFIN...SCOTIA...SHIRLEY...
VARNVILLE AND WALTERBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3293 8049 3254 8110 3268 8139 3306 8076
TIME...MOT...LOC 1832Z 292DEG 4KT 3297 8074 3270 8120
Special weather statement, May 17, 2:40 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT THU MAY 17 2012

GAZ140-141-171915-
COASTAL MCINTOSH-INLAND MCINTOSH-
240 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 315 PM EDT...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
RIDGEVILLE...SAPELO ISLAND...TOWNSEND AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3139 8157 3143 8161 3145 8162 3147 8162
      3149 8165 3151 8166 3152 8166 3157 8153
      3148 8119 3144 8122 3134 8149
TIME...MOT...LOC 1841Z 315DEG 6KT 3149 8162
Special weather statement, May 17, 2:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT THU MAY 17 2012

GAZ116-138-171915-
INLAND BRYAN-INLAND LIBERTY-
244 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND BRYAN
COUNTIES THROUGH 315 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LETFORD...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FLEMINGTON...FORT STEWART AND HINESVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3203 8142 3177 8156 3195 8174 3208 8157
TIME...MOT...LOC 1845Z 315DEG 6KT 3199 8162
Special weather statement, May 17, 2:49 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
249 PM EDT THU MAY 17 2012

SCZ042>044-047>051-171945-
BEAUFORT-CHARLESTON-COASTAL COLLETON-COASTAL
JASPER-DORCHESTER-HAMPTON-INLAND COLLETON-INLAND JASPER-
249 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
HAMPTON...CHARLESTON...JASPER...COLLETON AND BEAUFORT COUNTIES
THROUGH 345 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DELEMAR CROSSROADS
TO ASHEPOO...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BEARS BLUFF...BEAUFORT...BEAUFORT MARINE CORPS
AIR STATION...BENNETTS POINT...BURTON...CLARENDON...COOSAWHATCHIE...
DALE...DELEMAR CROSSROADS...GARDENS CORNER...GRAHAMVILLE...GREEN
POND...HARDEEVILLE...HOLLYWOOD...JACKSONBORO...JASPER...JOHNS
ISLAND...LADYS ISLAND...LAUREL BAY...LEMON ISLAND...MAYBANK BRIDGE...
MEGGETT...OLD HOUSE...POCOTALIGO...PURYSBURGH...RAVENEL...
RIDGELAND...SHELDON...SWITZERLAND...TILLMAN...WADMALAW ISLAND...WHITE
HALL AND YONGES ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

HAIL TO DIME SIZE HAS BEEN REPORTED WITH SEVERAL THUNDERSTORMS
ALREADY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3224 8110 3228 8113 3229 8112 3233 8114
      3234 8113 3236 8117 3240 8118 3244 8121
      3247 8119 3247 8120 3249 8122 3295 8020
      3272 7998
TIME...MOT...LOC 1849Z 321DEG 4KT 3285 8023 3275 8055

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:09 AM EDTSpecial Marine WarningCHS111 min
May 17, 2:52 AM EDTSpecial Marine WarningCHS93 min
May 17, 2:40 PM EDTSpecial Weather StatementCHSMcIntosh35 min
May 17, 2:44 PM EDTSpecial Weather StatementCHSBryan31 min
May 17, 2:59 PM EDTSpecial Weather StatementCHSEffingham31 min
May 17, 3:29 PM EDTSpecial Marine WarningCHS61 min
May 17, 3:39 PM EDTSpecial Weather StatementCHSChatham36 min
May 17, 3:45 PM EDTSpecial Weather StatementCHSEffingham30 min
May 17, 3:53 PM EDTSmall Craft AdvisoryCHS4 days
May 17, 3:53 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham67 min
May 17, 4:23 PM EDTSpecial Weather StatementCHSChatham37 min
May 17, 4:45 PM EDTAreal Flood AdvisoryCHSChatham60 min
May 17, 4:51 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Evans, Screven54 min
May 17, 6:19 PM EDTSpecial Weather StatementCHSJenkins41 min
May 17, 7:27 PM EDTSpecial Weather StatementCHSLong33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.